Français

Medication risks


Safe care and medications

Anticoagulants


Graphic image of red blood cells Anticoagulants are of great clinical benefit, but they can present challenges to care.

Case: Inadequate monitoring of a patient on an intravenous heparin infusion
Close up of IV bag

Background


Day 1
A patient who has been on life-long anticoagulant therapy for a mechanical aortic heart valve, is admitted for a cerebral angiogram with lumbar puncture (LP) to investigate a neurodegenerative disorder.

The warfarin is stopped, and an intravenous (IV) heparin infusion is administered until six hours prior to the procedure.

Following completion of the LP, the angiogram has to be postponed due to other emergent cases.

Due to concern for a stroke, the neurologist instructs a resident ("resident A") to restart the heparin infusion without a bolus.

Later that evening the patient complains of low back pain; an oral analgesic is administered.

Torso of male physician completing a medical chart

Background continued


Day 2
The following morning the neurologist does not see the patient during rounds.

That afternoon the nurse contacts another resident ("resident B") because the patient is complaining of back and hip pain. The resident prescribes opioids without assessing the patient.

Later that night the nurse notifies resident B that the patient is nauseated and vomiting; an antiemetic is prescribed.

Male patient being prepped for MRI

Background continued


Day 3
Early the next morning the patient is unable to void, and a urinary catheter is inserted. A third resident ("resident C"), who is responsible for conducting rounds, has to respond to an emergency, so the patient is not reassessed that morning.

That afternoon, the patient becomes agitated and restless. Resident C is notified and prescribes lorazepam.

A few hours later the same resident is advised the patient cannot stand up. He sees the patient immediately and stops the heparin infusion.

An urgent MRI reveals an anterior epidural hematoma.

The patient is also diagnosed with cauda equina syndrome and is left unable to walk.

Outcome

Experts were of the opinion that this patient was at high risk for bleeding following the LP.

Given the patient's potential for bleeding, experts were also critical that the residents did not monitor the patient's neurological status.

Think about it

  • How could this serious adverse drug event have been prevented?

Suggestions

  • The residents and nursing staff could have been more aware of the patient's potential for bleeding and the importance of monitoring her neurological status.
  • Had members of the medical team assessed the patient on daily rounds or when notified of the patient's ongoing complaints, someone may have suspected the patient was developing an epidural hematoma or cauda equine syndrome.

Lessons learned

  • Sometimes it is difficult to appreciate the whole picture when multiple healthcare providers care for a patient. Considering a patient's symptoms in isolation may not prompt the healthcare provider to consider a more serious problem, particularly when the patient symptoms seem minor or expected post-procedure.

Lessons learned continued

  • Patients on anticoagulant therapy with warfarin require monitoring. However, when a patient is at increased risk for bleeding, it is important that this information is communicated to all members of the healthcare team.
  • If circumstances prevent patient reassessment when initially informed of a concern, try to reassess the patient within an appropriate time frame or alert a colleague to assist you.
Previous
Next

Case: Failure to prescribe VTE prophylaxis
Close up of a foot being sutured

Background

A patient is diagnosed with bilateral hallux rigidus and undergoes surgery to repair one side. Post-operatively, the patient is treated for deep vein thrombosis (DVT) by another physician.

At a follow-up appointment the patient informs the orthopaedic surgeon of the DVT.

A year later the patient returns to the orthopaedic surgeon to have surgery on the other foot. The surgeon has no record of the patient's previous DVT in the patient's chart.

The surgery is uneventful and the initial post-operative visit is unremarkable.

Three weeks later the patient dies from pulmonary embolus (PE), secondary to DVT.

Outcome

Experts were of the opinion that, because the patient previously had a DVT, the orthopaedic surgeon should have provided adequate thromboembolism prophylaxis.

The documentation in the medical record was inadequate as there was no notation of the patient's DVT following the first surgery.

Think about it

  • What should the orthopaedic surgeon have done that might have prevented the patient's death?

Suggestions

  • The orthopaedic surgeon should have documented the patient's post-operative DVT in the medical record when the patient advised him she had been treated for this complication following the first surgery.

Lessons learned

  • Assess each patient for risk of VTE and prescribe adequate thromboprophylaxis if required.
  • Document relevant clinical information in the patient's medical record at the time of the patient encounter. In this case, had the orthopaedic surgeon documented the patient's post-operative DVT at the follow-up appointment, it would have prompted him to prescribe thromboprophylaxis prior to the second surgery.
Previous
Next

Based on the expert opinions of the medical-legal cases related to anticoagulants, considerations to manage risk include the following:
  • Are you aware of your patient's conditions that may warrant the use of an anticoagulant?
  • Have the appropriate diagnostic investigations been performed and reviewed?
  • Have you considered the current clinical practice guidelines for prescribing and managing anticoagulants for both active treatment and prophylaxis?
  • Have you considered potential interactions with other drugs or natural health and food products?
  • Would consultation with a specialist be helpful?
  • Has communication between physicians during the transfer of care of patients on anticoagulant therapy been adequate?
  • Has communication with your patient about the anticoagulant therapy and the monitoring requirement been adequate?
  • If your patient is taking oral anticoagulant therapy, have you arranged appropriate follow-up and INR monitoring? Is a systematic process in place to review the INR results, adjust the dosage as appropriate, and document the dose change?
  • Does the medical record reflect the discussion about risks in anticoagulant therapy and other treatment options?